Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Jul 14, 2021, 6:49 PM EDT for Columbia County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 6:49 PM EDT (22:49 UTC)
- Expired
- Jul 14, 2021, 7:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Albany, NY
County Columbia County, NY
The radar
The Albany radar (KENX), 51 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
583 WWUS81 KALY 142249 SPSALY Special Weather Statement National Weather Service Albany NY 649 PM EDT Wed Jul 14 2021 NYZ060-061-142330- Eastern Columbia-Western Columbia- 649 PM EDT Wed Jul 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUMBIA COUNTY... At 649 PM EDT, a strong thunderstorm was located over Philmont, or near Hudson, moving east at 15 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Chatham, Claverack, Austerlitz, Philmont, Claverack-Red Mills, Lorenz Park, Ghent, Hillsdale, Greenport Center, Mellenville, Craryville, Red Rock, North Hillsdale, Arnolds Mill, Brick Tavern, Harlemville, Pulvers, Martindale, Green River and West Ghent. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4221 7380 4237 7368 4235 7342 4210 7350 TIME...MOT...LOC 2249Z 281DEG 14KT 4225 7367 $$ JPV
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jul 14, 4:14 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 14, 4:14 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 414 PM EDT Wed Jul 14 2021 .SYNOPSIS... Showers and thunderstorms associated with a weak upper disturbance will end this evening. A dry day is expected Thursday with seasonably warm and humid conditions. Hot and humid Friday for areas from Albany south and east. Scattered to numerous showers and thunderstorms will be possible again, especially north and west of Albany. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... One band of showers and thunderstorms from southern VT into eastern NY and the northern Berkshires will track east and south while other scattered showers and thunderstorms in central NY to the eastern Catskills are also building east and south. Backbuilding of the storms in eastern NY into the Berkshires are increasing the threat for localized significant standing water in low lying areas due to some training of cells. Some thunderstorms are just reaching near severe levels and the threat continues into this evening. Big reflectivity cores at or above the -20C level descending and enhanced by indications of melting hail to enhance downdrafts are the focus for severe thunderstorm potential. One cloud to ground lightning flash extended roughly 8+ miles from the thunderstorms in Rensselaer across the Hudson River into Albany County, that we witnessed outside our window ~350 PM EDT. Proves "bolts from the blue" occur and people should stay indoors until well after the last thunder is heard. Some clearing this evening once storms exit and dissipate, then some patchy fog developing. Lows in the 60s as surface dewpoints dry out just a little, with light to calm winds. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... Some midlevel drying Thursday with low level dew points mainly in the 60s with sunshine and light winds supporting highs in the 80s to near 90 and cooler in higher terrain. Heat indices in the mid Hudson Valley could approach the mid 90s and if confidence increases, Heat Advisories may be issued for Thursday once new guidance arrives tonight. Any thunderstorms Thursday would be very isolated if at all. By Friday and Saturday, there are considerable disagreements in sources of guidance/ensembles as to the movement and evolution of upper energy tracking out of the Great Lakes. The timing and track will determine the timing of the northward return of the old low level boundary and the approach of a cold front over the weekend. Based on the overall upper pattern evolution at least scattered thunderstorms Friday afternoon with highs well into the 80s and near 90 mid Hudson Valley and cooler in higher terrain. Heat indices again around the mid 90s with Heat Advisory potential Friday. The approach of upper energy Saturday and increasing boundary layer flow and low level forcing suggests scattered showers and isolated thunderstorms through Friday night and Saturday morning with potential likely coverage Saturday afternoon. Coverage Saturday could be less depending on the timing and track of the upper energy and associated cold front. Highs Saturday around 80 to mid 80s and cooler in higher terrain. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... The period starts out Saturday night with a broad positively tilted trough in place across NY state extending westward through the lower Great Lakes. Ongoing showers and even some thunderstorms could persist through Saturday evening, depending on the timing of a lead short wave moving through the mean trough. There is enough consensus among the guidance to mention likely pops, lowering overnight as the short wave moves east of the region. The broad trough forecast to remain in place over the region on Sunday, with another possible short wave moving through. Details difficult to determine this far out, but will mention chance to likely pops with the higher values south of Albany. Instability looks rather limited, so will only mention slight chance of thunder at this time. There should be a decent amount of cloud cover around, so temperatures expected to be slightly below normal with continued humid conditions. Some showers may linger into the evening, although overall coverage should start to decrease. A break in the precipitation is expected overnight. Similar weather anticipated for Monday, with the broad upper level trough still in place. There appears to be weaker forcing compared to Sunday, so will mention chance pops at this time. With slightly lower heights aloft there could be more thunderstorms, especially given sufficient heating from sunshine during the first half of the day. Temperatures look to be near normal. GFS and ECMWF indicating the upper level trough will be reinforced by a rather strong short wave approaching from southeast Canada and the upper Great Lakes. This should result in at least scattered showers and thunderstorms Tuesday afternoon. Like a broken record, more showers and thunderstorms are possible on Wednesday under the influence of the upper level trough and additional short waves passing through. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... An upper level disturbance sfc trough will move across the region this afternoon focusing scattered showers and thunderstorms. High pressure will bring fair weather back tonight into Thursday. VFR conditions are expected this afternoon outside of showers/thunderstorms, with brief periods of MVFR/IFR Vsbys within showers/storms. Best chance for thunderstorms will be through 22Z/Wed at KGFL and KALB, through 23Z/Wed at KPSF, and through 00Z/Wed at KPOU. For tonight, abundant low level moisture and light winds should allow areas of fog to form, especially in areas which receive downpours prior to sunset. There is a chance for IFR/LIFR Vsbys/Cigs at all TAF sites, mainly between 06Z-12Z/Thu, although could start earlier at KGFL and KPSF. Once any fog/low clouds lift between 11Z-13Z/Thu, VFR conditions are expected for the remainder of Thursday. Winds will be south to southwest at 5-10 KT this afternoon, with some gusts of 15-20 KT possible. Winds will become southwest to west and decrease to less than 5 KT this evening, and light/variable overnight. On Thursday, winds will be mainly southwest to west at 5-10 KT. Winds will be stronger, and variable in direction in and near any thunderstorms this afternoon. Outlook... Thursday Night: No Operational Impact. NO SIG WX. Friday: Moderate Operational Impact. Scattered SHRA...TSRA. Friday Night: Moderate Operational Impact. Scattered SHRA...TSRA. Saturday: High Operational Impact. Likely SHRA...TSRA. Saturday Night: Moderate Operational Impact. Likely SHRA...TSRA. Sunday: Moderate Operational Impact. Chance of SHRA...TSRA. Sunday Night: Moderate Operational Impact. Chance of SHRA. Monday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... Showers and thunderstorms associated with a weak upper disturbance will end this evening. A dry day is expected Thursday with seasonably warm and humid conditions. Hot and humid Friday for areas from Albany south and east. Scattered to numerous showers and thunderstorms will be possible again, especially north and west of Albany. RH values will be above 50 percent through Friday. Winds will be 15 mph or less through Friday, generally from the south to west. && .HYDROLOGY... Scattered to numerous showers and thunderstorms are expected to move from west to east across the region through this evening. Locally heavy rainfall is possible, which could result in some minor urban/poor drainage flooding, especially since soils are fairly saturated. However, the storms should be progressive, which should mitigate a more widespread flood threat. Dry weather returns on Thursday, but more periods of rain are expected Friday into the weekend. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...NAS NEAR TERM...NAS SHORT TERM...NAS LONG TERM...JPV AVIATION...KL FIRE WEATHER...NAS HYDROLOGY...NAS
Hazardous weather outlook, Jul 14, 4:24 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 424 PM EDT Wed Jul 14 2021 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-151100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 424 PM EDT Wed Jul 14 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. There is a marginal to slight risk for severe weather this and evening with the main threat being isolated to scattered damaging wind gusts. Locally heavy rainfall could result in isolated minor urban and poor drainage flooding and standing water in low lying areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Friday through Sunday, mainly during the afternoon and evening hours. The return of warm and humid conditions may result in heat index values reaching the mid and upper 90s Thursday and Friday in the Hudson and Mohawk Valleys as well as lower portions of the Berkshires and Litchfield Hills. Heat Advisories may be necessary. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 14, 5:57 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
557 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG POESTENKILL 42.69N 73.56W
07/14/2021 RENSSELAER NY 911 CALL CENTER
SEVERAL REPORTS OF TREES AND WIRES DOWN IN THE
POESTENKILL AREA. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER ALY2103635
JPVLocal storm report, Jul 14, 6:12 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
612 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD 2 NE SYCAWAY 42.76N 73.61W
07/14/2021 RENSSELAER NY 911 CALL CENTER
SEVERAL REPORTS OF ROADS FLOODED IN THE BRUNSWICK AREA.
&&
EVENT NUMBER ALY2103636
JPVLocal storm report, Jul 14, 6:13 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
613 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLASH FLOOD 2 W BRUNSWICK 42.73N 73.60W
07/14/2021 RENSSELAER NY 911 CALL CENTER
SEVERAL REPORTS OF ROADS FLOODED IN THE EAGLE MILLS
AREA.
&&
EVENT NUMBER ALY2103637
JPVLocal storm report, Jul 14, 6:16 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
616 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD POESTENKILL 42.69N 73.56W
07/14/2021 RENSSELAER NY 911 CALL CENTER
SEVERAL REPORTS OF ROADS FLOODED IN THE POESTENKILL
AREA.
&&
EVENT NUMBER ALY2103638
JPVLocal storm report, Jul 14, 6:19 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
619 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 2 SSE EAST GREENBUSH 42.57N 73.69W
07/14/2021 RENSSELAER NY 911 CALL CENTER
SEVERAL REPORTS OF ROADS FLOODED IN THE TOWN OF
SCHODACK.
&&
EVENT NUMBER ALY2103639
JPVSpecial weather statement, Jul 14, 6:49 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Albany NY 649 PM EDT Wed Jul 14 2021 NYZ060-061-142330- Eastern Columbia-Western Columbia- 649 PM EDT Wed Jul 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUMBIA COUNTY... At 649 PM EDT, a strong thunderstorm was located over Philmont, or near Hudson, moving east at 15 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Chatham, Claverack, Austerlitz, Philmont, Claverack-Red Mills, Lorenz Park, Ghent, Hillsdale, Greenport Center, Mellenville, Craryville, Red Rock, North Hillsdale, Arnolds Mill, Brick Tavern, Harlemville, Pulvers, Martindale, Green River and West Ghent. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4221 7380 4237 7368 4235 7342 4210 7350 TIME...MOT...LOC 2249Z 281DEG 14KT 4225 7367 JPV
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:59 PM EDT | Special Weather Statement | ALY | Hamilton, Herkimer | 46 min |
| Jul 13, 11:21 PM EDT | Special Weather Statement | ALY | Otsego | 39 min |
| Jul 13, 11:47 PM EDT | Special Weather Statement | ALY | Fulton, Hamilton, Herkimer, Montgomery | 43 min |
| Jul 14, 12:42 AM EDT | Special Weather Statement | ALY | Ulster | 48 min |
| Jul 14, 1:08 PM EDT | Special Weather Statement | ALY | Saratoga | 37 min |
| Jul 14, 1:53 PM EDT | Special Weather Statement | ALY | Washington | 52 min |
| Jul 14, 2:32 PM EDT | Special Weather Statement | ALY | Rensselaer | 43 min |
| Jul 14, 2:47 PM EDT | Special Weather Statement | ALY | Rensselaer | 43 min |
| Jul 14, 2:58 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Saratoga, Washington | 62 min |
| Jul 14, 3:09 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Rensselaer | 66 min |
| Jul 14, 3:18 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 57 min |
| Jul 14, 3:22 PM EDT | Areal Flood Advisory | ALY | Albany, Rensselaer | 3 hr |
| Jul 14, 3:44 PM EDT | Flash Flood Warning | ALY | Rensselaer | 2 hr |
| Jul 14, 3:53 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 52 min |
| Jul 14, 4:14 PM EDT | Flash Flood Warning | ALY | Rensselaer | 3 hr |
| Jul 14, 4:15 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 28 min |
| Jul 14, 4:49 PM EDT | Flash Flood Warning | ALY | Rensselaer | 3 hr |
| Jul 14, 4:51 PM EDT | Special Weather Statement | ALY | Rensselaer | 24 min |
| Jul 14, 5:39 PM EDT | Areal Flood Advisory | ALY | Columbia | 3 hr |
| Jul 14, 5:54 PM EDT | Areal Flood Advisory | ALY | Rensselaer | 3 hr |
| Jul 14, 6:12 PM EDT | Areal Flood Warning | ALY | Rensselaer | 3 hr |
| Jul 14, 6:47 PM EDT | Areal Flood Warning | ALY | Rensselaer | 3 hr |
| Jul 14, 6:56 PM EDT | Special Weather Statement | ALY | Greene | 64 min |
| Jul 14, 7:06 PM EDT | Flash Flood Warning | ALY | Columbia | 3 hr |
| Jul 14, 7:14 PM EDT | Areal Flood Advisory | ALY | Columbia | 2 hr |
| Jul 14, 7:57 PM EDT | Areal Flood Warning | ALY | Rensselaer | 3 hr |
| Jul 14, 1:17 PM EDT | Special Weather Statement | ALY | Rutland | 43 min |
| Jul 14, 2:07 PM EDT | Special Weather Statement | ALY | Bennington | 38 min |
| Jul 14, 2:53 PM EDT | Special Weather Statement | ALY | Bennington | 37 min |
| Jul 14, 4:11 PM EDT | Special Weather Statement | ALY | Windham | 34 min |
| Jul 14, 4:17 PM EDT | Severe Thunderstorm Warning | ALY | Windham | 43 min |
| Jul 14, 5:10 PM EDT | Special Weather Statement | ALY | Berkshire | 35 min |
| Jul 14, 7:30 PM EDT | Special Weather Statement | ALY | Berkshire | 30 min |
| Jul 14, 7:36 PM EDT | Areal Flood Advisory | ALY | Berkshire | 114 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.